Alert archive / Maine / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 2, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at May 16, 2013, 4:10 PM EDT for Washington County, Maine. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2013, 4:10 PM EDT (20:10 UTC)
- Expired
- May 16, 2013, 5:00 PM EDT
- In force
- 50 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
County Washington County, ME
The radar
The Caribou radar (KCBW), 160 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 8.2 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1051 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
698
WUUS51 KCAR 162010
SVRCAR
MEC029-162100-
/O.NEW.KCAR.SV.W.0002.130516T2010Z-130516T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
410 PM EDT THU MAY 16 2013
THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN WASHINGTON COUNTY IN SOUTHEAST MAINE...
THIS INCLUDES THE CITY OF MACHIAS...
* UNTIL 500 PM EDT
* AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 9 MILES NORTHWEST OF
CENTERVILLE...OR 14 MILES NORTH OF CHERRYFIELD...AND MOVING EAST AT
30 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
COLUMBIA FALLS...JONESBORO AND CUTLER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!
PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.
&&
LAT...LON 4464 6717 4463 6723 4459 6726 4460 6733
4465 6732 4461 6737 4459 6734 4456 6736
4457 6742 4459 6743 4459 6748 4457 6744
4456 6745 4467 6790 4487 6783 4482 6694
TIME...MOT...LOC 2009Z 280DEG 27KT 4478 6773
$$
WALLINGFORD1 follow-up statement
141
WWUS51 KCAR 162047
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
447 PM EDT THU MAY 16 2013
MEC029-162057-
/O.CAN.KCAR.SV.W.0002.000000T0000Z-130516T2100Z/
WASHINGTON ME-
447 PM EDT THU MAY 16 2013
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WASHINGTON COUNTY IS
CANCELLED...
PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.
LAT...LON 4464 6717 4463 6723 4459 6726 4460 6733
4465 6732 4461 6737 4459 6734 4456 6736
4457 6742 4459 6743 4459 6748 4457 6744
4456 6745 4467 6790 4487 6783 4482 6694
TIME...MOT...LOC 2047Z 280DEG 27KT 4473 6733
$$
WALLINGFORDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:38 PM EDT, 32 minutes earlier.
Area forecast discussion, May 16, 3:38 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
338 PM EDT THU MAY 16 2013
.SYNOPSIS...
LOW PRESSURE WILL GRADUALLY MOVE EAST OF THE AREA THROUGH FRIDAY
...THOUGH COOL AND SOMEWHAT UNSETTLED CONDITIONS WILL PERSIST.
CONDITIONS WILL GRADUALLY IMPROVE THROUGH THE WEEKEND AS HIGH
PRESSURE BUILDS INTO THE AREA.
&&
.NEAR TERM /THROUGH FRIDAY/...
SFC AND UPPER LOW PRES OVR FAR NRN MAINE/SRN QUEBEC ATTM... THIS
RESULTING IN MOIST CYC FLOW AND PLENTY OF INSTABILITY W/ ABUNDANT
CLDS AND SCTD TO NUMEROUS SHOWERS ACROSS THE NRN HALF OF THE FA.
INSTABILITY A MAX ACROSS OUR E CENTRAL AREAS WHERE THE ATMOS HAS
BECOME MOST UNSTABLE ON THE GRADIENT BTWN THE DENSE CLDS N AND
SCTD CLDS AND MUCH MORE HEATING S. ACTUALLY SEEING SOME RATHER
IMPRESSIVE STORMS LAST HR W/ NUMEROUS RPTS OF LG PEA-SIZED HAIL W/
THE HAIL COVERING THE GROUND IN SPOTS. EXPECT THIS CONVECTION TO
MV EWRD INTO WRN/SWRN NB NXT HR OR SO W/ SHOWERS ACROSS THE NRN
AREA LIKELY TO WEAKEN AND BEGIN TO DISSIPATE LATE AFTN/ERLY EVE AS
THE UPPER AND SFC LOW MV E AND INSTABILITY BEGINS TO DIMINISH W/
THE LOSS OF HEATING. GRADUAL IMPROVEMENT WILL CONT LATER TNGT THRU
FRI THO SOME INSTABILITY AND LINGERING MOISTURE LIKELY TO LEAD TO
MAINLY CLDY SKIES AGAIN ACROSS THE N ALONG W/ A FEW SPOTTY LGT
SHOWERS OR SPRINKLES PSBL... OVERALL...MOST UNSETTLED AND RATHER
COOL ACROSS THE N W/ BETTER CONDS ACROSS THE SRN HALF OF THE FA
W/ DOWNSLOPE AFFECTS A FACTOR THRU THE PD.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
HIGH PRESSURE IS EXPECTED TO BUILD IN FROM THE NORTH AT THE
BEGINNING OF THIS PERIOD THEN CREST OVER THE REGION SUNDAY. FOR
POPS WILL USE A BLEND OF THE GFS40...SREF AND ECMWF. HAVE USED A
BLEND OF THE NAM12 AND GMOS FOR WINDS. WILL USE 150 PERCENT OF
SUSTAINED WIND FOR GUST SPEED. TEMPERATURE GRIDS INITIALIZED FROM
THE GMOS. WILL LOWER RAISE MINIMUM TEMPERATURE FRIDAY MORNING AND
LOWER MAXIMUM SATURDAY AFTERNOON. WITH CLEAR SKIES EXPECTED SUNDAY
MORNING WILL LOWER MINIMUM TEMPERATURE SEVERAL DEGREES. WILL USE
CANADIAN FOR DEW POINT. FOR QPF WILL BLEND THE NAM..GFS AND ECMWF.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE OVERALL TREND WILL BE FOR CONDITIONS TO BECOME UNSETTLED FOR
THE BEGINNING TO MIDDLE PART OF NEXT WEEK AS A FRONTAL BOUNDARY
WAVERS ACROSSS THE AREA BRINGING PERIODS OF RAIN AND SHOWERS.
HOWEVER MODELS STILL DISAGREE ON THE SPECIFIC DAY TO DAY DETAILS
OF THE FORECAST AS THERE WILL BE SEVERAL IMPULSES MOVING THROUGH
DURING THIS TIME. DECIDED TO UTILIZE A MODEL BLEND OF GMOS ALONG
WITH THE RAW GFS, ECMWF, AND GEM GLOBAL FOR THE FORECAST. THE
UPSHOT IN THE GRIDS IS A FORECAST OF CHANCE POPS ACROSS ALL AREAS
FOR MONDAY THROUGH WEDNESDAY WITH AN IMPROVING TREND FROM NORTH TO
SOUTH FOR THE END OF THE WEEK. TEMPERATURES GENERALLY LOOK TO BE
NEAR SEASONAL THROUGH THE LONG RANGE.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
NEAR TERM: LOW VFR CONDS ACROSS THE NRN TAF SITES INTO THIS EVE W/
SHOWERS THEN LIKELY TRANSITIONING TO SOME MVFR FROM LATE EVE THRU
ERLY FRI AM THEN BACK TO VFR. VFR CONDS THRU THE PD EXPECTED AT
OUR SRN TAF SITES...
SHORT TERM:
...EXPECT VFR CONDITIONS FRIDAY NIGHT THROUGH SUNDAY ...EXPECT AN
INCREASING POTENTIAL FOR MVFR/IFR CONDITIONS EARLY NEXT WEEK AS
CLOUDS MOVE IN ALONG WITH THE CHANCES FOR SHOWERS.
&&
.MARINE...
NEAR TERM: WILL CONT THE SCA FOR HAZ SEAS THRU 08Z FRI...
THEREAFTER...WNDS/SEAS EXPECTED TO REMAIN BLO SCA LEVELS.
SHORT TERM:
HAVE BLENDED THE NAM12 AND GFS40 FOR SUSTAINED WIND SPEED. FOR
GUST SPEED WILL USE 125 PERCENT OF THE SUSTAINED WIND. FOR WAVES:
PRIMARY WAVE GROUP EXPECTED TO REMAIN FROM THE SOUTHEAST AROUND 3
FEET WITH 8 TO 90 SECOND PERIOD. THIS WILL BE ACOMPANIED BY
SECONDARY NORTHEAST WIND WAVE SATURDAY BECOMING SOUTHEAST SUNDAY
...CONDITIONS WILL BE BREEZY AT TIMES EARLY NEXT WEEK
HOWEVER WINDS AND SEAS SHOULD REMAIN BELOW SCA LEVELS.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 AM EDT FRIDAY
FOR ANZ050>052.
&&
NEAR TERM...KHW
SHORT TERM...MIGNONE
LONG TERM...FITZSIMMONS
AVIATION...KHW/MIGNONE
MARINE...KHW/MIGNONEHazardous weather outlook, May 16, 3:10 AM EDT, 13 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 310 AM EDT THU MAY 16 2013 MEZ001>006-010-011-015>017-029>032-170715- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 310 AM EDT THU MAY 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ050>052-170715- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- 310 AM EDT THU MAY 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 16, 1:38 PM EDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
138 PM EDT THU MAY 16 2013
MEZ005-006-011-032-161815-
CENTRAL PENOBSCOT-NORTHERN PENOBSCOT-NORTHERN WASHINGTON-SOUTHEAST
AROOSTOOK-
138 PM EDT THU MAY 16 2013
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN AROOSTOOK COUNTY...
CENTRAL PENOBSCOT COUNTY AND NORTHERN WASHINGTON COUNTY THROUGH 215
PM EDT...
AT 136 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN
DIAMETER...CENTERED 5 MILES NORTHEAST OF MACWAHOC...OR ABOUT 15
MILES WEST OF DANFORTH...MOVING EAST AT 30 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
WYTOPITLOCK...REED...MOLUNKUS...MACWAHOC...KINGMAN...BANCROFT...DANFO
RTH...ORIENT...DANFORTH AND EATON THROUGH 215 PM EDT.
TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.
LAT...LON 4536 6757 4544 6866 4577 6856 4585 6776
4582 6775 4580 6779 4572 6778 4569 6780
4568 6775 4570 6773 4569 6771 4562 6765
4563 6763 4560 6757
WALLINGFORDSpecial weather statement, May 16, 2:26 PM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
226 PM EDT THU MAY 16 2013
MEZ006-011-032-161915-
CENTRAL PENOBSCOT-NORTHERN WASHINGTON-SOUTHEAST AROOSTOOK-
226 PM EDT THU MAY 16 2013
...STRONG THUNDERSTORMS WILL IMPACT AROOSTOOK COUNTY...PENOBSCOT
COUNTY AND WASHINGTON COUNTY THROUGH 315 PM EDT...
AT 225 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS CAPABLE OF PRODUCING HAIL UP TO ONE HALF
INCH...CENTERED 5 MILES NORTH OF SPRINGFIELD...OR ABOUT 19 MILES
SOUTHWEST OF DANFORTH...MOVING EAST AT 30 MPH. THIS CLUSTER OF
STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
WYTOPITLOCK...SPRINGFIELD...CARROLL...BANCROFT...DANFORTH...EATON...T
OPSFIELD...BROOKTON...FOREST AND FOREST CITY THROUGH 315 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED.
LAT...LON 4548 6749 4539 6741 4535 6741 4533 6822
4621 6810 4625 6777 4594 6777 4591 6774
4588 6779 4582 6775 4580 6779 4569 6780
4569 6771 4565 6768 4561 6761 4560 6743
4550 6740
WALLINGFORDLocal storm report, May 16, 2:55 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
255 PM EDT THU MAY 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM HAIL 1 S TOPSFIELD 45.40N 67.74W
05/16/2013 M1.00 INCH WASHINGTON ME TRAINED SPOTTER
HALF OF HAILSTONES QUARTER SIZED AND HALF DIME SIZED.
HAIL COVERING GROUND.
&&
TFOISYSpecial weather statement, May 16, 3:14 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
314 PM EDT THU MAY 16 2013
MEZ011-016-017-032-162000-
CENTRAL PENOBSCOT-CENTRAL WASHINGTON-INTERIOR HANCOCK-NORTHERN
WASHINGTON-
314 PM EDT THU MAY 16 2013
...STRONG THUNDERSTORMS WILL IMPACT PENOBSCOT COUNTY...WASHINGTON
COUNTY AND HANCOCK COUNTY THROUGH 400 PM EDT...
AT 312 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING HAIL UP TO
ONE INCH IN DIAMETER...CENTERED 14 MILES SOUTH OF SPRINGFIELD...OR
ABOUT 24 MILES SOUTHEAST OF LINCOLN...MOVING EAST AT 30 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
GRAND LAKE STREAM ...WAITE...PRINCETON...MEDDYBEMPS...CRAWFORD...
CALAIS...BARING. ..ADDISON AND ALEXANDER THROUGH 400 PM EDT.
LAT...LON 4505 6709 4493 6821 4539 6815 4561 6745
4558 6741 4550 6740 4548 6749 4539 6741
4535 6741 4529 6747 4525 6746 4514 6735
4516 6732 4520 6729 4517 6715
WALLINGFORDSpecial weather statement, May 16, 3:47 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
347 PM EDT THU MAY 16 2013
MEZ016-017-030-162030-
CENTRAL WASHINGTON-COASTAL WASHINGTON-INTERIOR HANCOCK-
347 PM EDT THU MAY 16 2013
...STRONG THUNDERSTORMS WILL IMPACT WASHINGTON COUNTY AND HANCOCK
COUNTY THROUGH 430 PM EDT...
AT 346 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING HAIL UP TO
ONE INCH IN DIAMETER...CENTERED 11 MILES WEST OF GRAND LAKE
STREAM...OR ABOUT 29 MILES SOUTHEAST OF LINCOLN...MOVING EAST AT 30
MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND GRAND LAKE STREAM...WESLEY ...PRINCETON...CRAWFORD...
MEDDYBEMPS... COOPER...CHARLO TTE...CALAIS...BARING AND ADDISON
THROUGH 430 PM EDT.
LAT...LON 4474 6706 4468 6811 4525 6803 4529 6747
4514 6735 4516 6732 4520 6729 4518 6723
4517 6717 4513 6711 4505 6709 4495 6702
4491 6697 4483 6697 4482 6694
WALLINGFORDLocal storm report, May 16, 4:00 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
400 PM EDT THU MAY 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM HAIL COOPER 44.96N 67.44W
05/16/2013 M1.75 INCH WASHINGTON ME LAW ENFORCEMENT
&&
TFOISYThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 6:08 AM EDT | Small Craft Advisory for Hazardous Seas | CAR | 21 hr | |
| May 16, 1:38 PM EDT | Special Weather Statement | CAR | Penobscot | 37 min |
| May 16, 2:26 PM EDT | Special Weather Statement | CAR | 49 min | |
| May 16, 3:14 PM EDT | Special Weather Statement | CAR | Washington | 46 min |
| May 16, 3:47 PM EDT | Special Weather Statement | CAR | Washington | 43 min |
| May 16, 4:00 PM EDT | Severe Thunderstorm Warning | CAR | Washington | 45 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.